Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 3, NWS Wichita, KS

February 6, 20239 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 6, 2023, 1:42 PM CST for 9 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2023, 1:42 PM CST (19:42 UTC)
Expired
Feb 6, 2023, 6:00 PM CST
In force
4 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WWUS73 KICT 061942
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
142 PM CST Mon Feb 6 2023

KSZ070>072-094>096-098>100-070000-
/O.NEW.KICT.WI.Y.0003.230206T1942Z-230207T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
142 PM CST Mon Feb 6 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
666 
WWUS73 KICT 062355
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
555 PM CST Mon Feb 6 2023

KSZ070>072-094>096-098>100-070100-
/O.EXP.KICT.WI.Y.0003.000000T0000Z-230207T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
555 PM CST Mon Feb 6 2023

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Gusty southwest winds will shift to the north as a cold front
moves over the area this evening. Gusty northwest winds will
gradually subside as we move through the overnight hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 6, 12:10 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 6, 12:10 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1210 PM CST Mon Feb 6 2023

...Updated Aviation Discussion...

.SHORT TERM...(Today through Wednesday night)
Issued at 237 AM CST Mon Feb 6 2023

Weak ridging will gradually move to the east of the forecast area
today, influence from the shortwave over the western Conus leading
to SW flow returning to most locations for the afternoon hours. As
the afternoon hours progresses, a cold front will drop east-
southeast across the forecast area. The SW flow will lead to warm
advection and optimal downslope conditions for most of southern KS,
with compressional heating ahead of the cold front leading to max
temperatures climbing into the middle 60s for most of southern KS,
even with some increasing cloud cover.

Moisture is limited, as the above mentioned cold front moves
southeast into southeast KS by late this afternoon. Latest RAP shows
low level moisture return increasing enough for a possible rain
chance for areas east of the KS Turnpike, as convergence along the
front increases increases by late this afternoon or early this
evening. Latest Hi-rez solutions suggest most of the low level
moisture may be shunted to the east of the forecast area, which
suggests pops further west towards the Turnpike may be too high.
Will leave a low pop in for now.

Frontal boundary looks to drop well south of the area tonight, which
will lead to a lull in the precipitation chances for tonight through
the morning hours on Tue. Will leave a low pop along the KS/OK
border in case moisture overruns the front. but think most locations
in KS will stay dry.

Shortwave in the SW Conus will move rapidly east into the southern
plains on Tue evening and Tue night. GFS and ECMWF differ on how
this system moves across the southern plains, with the GFS taking on
more of a negative tilt as it lift NE into NE OK, and Ark. While the
ECMWF is more progressive with shortwave. Either solution suggests
increasing chances of precipitation for areas south and southeast of
highway 50 for Tue night through early on Wed, as warm advection
increases ahead of this shortwave.  This will lead to the frontal
boundary pushing back north as a warm front, which suggests
precipitation type east of the Turnpike will be in the form of rain.
Precip type may be a little tricky for areas west of the KS
Turnpike, where temps will fall to near freezing, with moisture
increasing in the dendritic growth zone. So could a mix of rain and
snow, or rain changing to snow for areas west of an KEMP to KICT
line. So will go with a rain/snow mention, with a light snow mention
north of highway 50.  Still not looking like an impactful winter
event with mostly rain with a brief period of rain/snow mix by Wed
morning, with NO freezing rain or sleet anticipated.

Ketcham

.LONG TERM...(Thursday through Sunday)
Issued at 237 AM CST Mon Feb 6 2023

Mid level pattern remains progressive with another shortwave diving
south out of the Northern Rockies, into the Central Rockies by Thu
morning and across the Southern Plains by Thu afternoon. This wave
will bring another precip chance on Thu with a mix of rain/snow or
all snow possible. Due to it's progressive nature, not expecting
anything too significant, but light accumulation amounts may occur.
Current GFS seems to have better moisture to work with than the
ECMWF, which suggests lighter precip amounts. Still something to
keep an eye on.

Both the GFS and ECMWF both suggest that a cool down will occur on
the backside of this second shortwave, which will push temperatures
back closer to normal for Thu night and Fri.

Cool down looks to be short lived, as warm advection and downslope
flow returns for the weekend, as the next shortwave digs into the Sw
Conus.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1157 AM CST Mon Feb 6 2023

VFR conditions and a wind shift expected today.

A cold front will continue to move southeastward across the area
today, currently moving across central KS. Ahead of the front,
gusty south winds will be in place across portions of south
central and southeast KS. As the front approaches, winds will
veer, and become northwesterly as the front passes. Winds will
become north to NNE by late morning tomorrow.

Southeast KS could see some rain showers this evening, however,
chances are only slight across KCNU so left just a VCSH for now.
Some scattered MVFR cigs may try to work in as rain showers
develop over southeast KS, but confidence in occurrence is low.

&&

.FIRE WEATHER...
Issued at 237 AM CST Mon Feb 6 2023

Very high fire danger will be possible this afternoon across
southeast Kansas.

Strong south/southwest winds are likely this afternoon across
southeast Kansas with sustained speeds in the 20-30 mph range
with gusts up to 35 mph. Afternoon relative humidity values are
forecast to be in the 50-60% range. Due to the strong winds and
dry grasses, a very high fire danger is anticipated this
afternoon across southeast Kansas.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  34  48  30 /   0  10  20  30
Hutchinson      62  31  47  26 /   0   0  10  20
Newton          65  33  47  28 /   0  10  10  30
ElDorado        67  35  47  31 /  10  10  20  40
Winfield-KWLD   69  37  48  32 /   0  20  30  40
Russell         54  26  48  23 /   0   0   0  10
Great Bend      56  27  48  24 /   0   0   0  10
Salina          59  30  48  26 /   0   0   0  20
McPherson       61  30  46  26 /   0   0  10  20
Coffeyville     68  40  47  37 /   0  50  50  60
Chanute         69  38  47  34 /   0  30  40  50
Iola            68  38  46  33 /   0  20  30  50
Parsons-KPPF    68  39  46  36 /   0  40  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KMB
FIRE WEATHER...Ketcham
Hazardous weather outlook, Feb 6, 2:59 AM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
259 AM CST Mon Feb 6 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
259 AM CST Mon Feb 6 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Warm temperatures will combine with gusty south wind to create a very
high grassland fire danger this afternoon across southeast Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for light snow mixed with rain across
central Kansas Tuesday night into early Wednesday and again
Thursday night. However, little if any snow accumulation is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.